HIGH ESR CONSEQUENCES?

I have read a lot of the posts on here saying that a raised ESR can cause more 'nasties'. What are these nasties? I know that the body is attacking itself, but it would be good to know what the consequences are of having an unchecked high ESR level. Is it that important? If I have this information I can rethink my terror of taking steroids. I have nightmares of waking up with a moon face and no hair!!!!!

7 Replies

oldestnewest
  • I don't think anyone has ever said specifically that a raised ESR can cause 'nasties' but what has been said is that raging inflammation in the body can produce its own consequences.

    To state that a raised ESR is the problem would be to ignore those who don't have raised inflammation markers at all, but still have inflammation in high amounts. ESR is a guideline measure and that only; it doesn't reflect the situation at all in many cases.

    I've been on steroids for getting on for 12 years now. Have never noticed any hair loss or moon face even at the higher doses. The only thing which can be said is that there are side effects and nobody gets them all. Which ones affect you are down to you as an individual - it is never a 'one size fits all'.

  • PMR is an autoimmune illness and non-treatment of the resultant Inflammation can affect organs in the body such as the heart, lungs and kidneys. "Waking up with a moon face and no hair" (the latter is exaggerating somewhat) seems by far the better option than running the risk of having a stroke or cancer.

  • I agree, my face has gone like miss piggy, and I have been loosing my hair for nearly 55 years, yes it is an embarrassment, for a woman but I am still alive and trying to live a full life.

  • Sorry, I was only trying to lighten the subject with a bit of humour, not lessening the sufferings of others. With all the negativity sometimes, you just have to try and see the lighter side. Obviously there are far more serious consequences to take into consideration. Thank you for explaining about the lung and kidneys, I know that my doctor is always taking blood tests checking my vital organs. It's all so overwhelming, and all very frightening. I worry about the future, living on my own and being only 44. I have been really ill with this since I was 41. I am petrified of being housebound. I have had occasions when I have been in bed for long periods of time, unable to get downstairs to make a cup of tea. When you are on your own everything seems much worse. I still manage to walk my dogs, although very slowly now. When I read the other blogs, people at various stages, it is both a comfort to know that other people are in the same boat, but it is also a window on the disease itself which is frightening for me.

  • Hello again happyface

    No apology necessary, and I do sympathise with your predicament - living on your own with an illness such as PMR must be so very difficult especially in its pre-diagnosis stage when the pain at its worst can leave you totally immobile. You say you were only 41 when you first became ill three years ago and this is certainly very young to be diagnosed with PMR, although not unheard of. I believe you mentioned suffering from Fibromyalgia and I assume that other auto immune conditions such as rheumatoid arthritis, have been ruled out. It's reassuring to hear that your doctor is always taking blood tests and checking your vital organs but it might be wise to ask for referral to a rheumatologist if you haven't already done so. I do understand that this is all "overwhelming and very frightening for you" but do try not to worry as the stress will not help - I'm sure, like all animals, your dogs are a great comfort.......I certainly find cuddling my purring cat very calming.

  • There are positives, happyface, but a forum such as this really caters for those who are having a rough ride and need support. Many, many people sail through PMR (with the help of steroids) but you don't find them here - they do not need support.

    PMR changed the direction of my life completely and I have had a somewhat bumpy ride, but here I am, not only happy but contented,11 years later (I do have the odd down day, but everyone is entitled to one of those now and then). I am still on steroids and will be for life, but it worries me not at all. The main point is that I am still here.

    No one else will get my problems or my positives - it is down to you to carve out the best road for you to run.

  • Hi Happyface,

    Another thing to remember, is that without steroids you run a higher risk of GCA. Yes, some people, not all, develop a 'fat face' . I did, but it is a temporary side effect (my cheekbones are slowly starting to appear again). Without steroids, I was bedbound, so there was not much choice in whether to take them or not.

    As far as hair loss is concerned that hasn't happened to me & as well as the steroids, I take several other drugs that can cause hair loss, particularly Methotrexate. I've not noticed any increase in hair loss, but my hair has changed. My hair used to be a straight as the proverbial poker now it is wavy, bordering on curly!

    Margaret

You may also like...